Alert archive / Mississippi / Tornado Warnings in 2009
Tornado Warning 47, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Jul 4, 2009, 5:15 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2009, 5:15 PM CDT (22:15 UTC)
- Expired
- Jul 4, 2009, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Hancock County, MS, Harrison County, MS
The radar
The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2648 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 042215
TORLIX
MSC045-047-042300-
/O.NEW.KLIX.TO.W.0047.090704T2215Z-090704T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
515 PM CDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITIES OF...WAVELAND...DIAMONDHEAD...BAY ST.
LOUIS...
SOUTHWESTERN HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...
* UNTIL 600 PM CDT
* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LONG
BEACH...MOVING WEST AT 10 MPH.
* THE TORNADO WILL BE NEAR...
LONG BEACH BY 530 PM CDT...
PASS CHRISTIAN...BAY ST. LOUIS...6 MILES EAST OF DIAMONDHEAD AND 9
MILES NORTHEAST OF WAVELAND BY 600 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS GREATER THAN 70
MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3035 8908 3036 8910 3030 8927 3031 8929
3037 8928 3037 8933 3036 8935 3035 8931
3031 8931 3027 8938 3027 8940 3049 8947
3055 8907 3038 8901
TIME...MOT...LOC 2215Z 073DEG 10KT 3041 8914
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 4, 3:51 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 4, 3:51 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
351 PM CDT SAT JUL 4 2009
.SHORT TERM...
CONVECTIVE COVERAGE BETTER THAN FRIDAY BUT STILL LESS THAN NORMAL
FOR THIS TIME OF YEAR. MOST ACTIVITY SHOULD BE DISSIPATED BY
SUNSET TO ALLOW RAIN FREE FIREWORKS DISPLAYS ACROSS MUCH OF THE
AREA. THE STRONGEST ACTIVITY HAS BEEN ALONG A CONVERGENCE REGION
OVER JACKSON COUNTY MISSISSIPPI. THE REMAINDER OF THE COVERAGE
SEEMS TO BE DRIVEN BY LAKE BREEZE AND OUTFLOW BOUNDARY
INTERACTIONS. HUMIDITY LEVELS TO REMAIN HIGH THROUGH SUNDAY WHICH
WILL MAINTAIN MUGGY CONDITIONS TONIGHT AND SLIGHTLY LOWER
TEMPERATURES IN THE LOWER TO MID 90S SUNDAY. WILL MAINTAIN THE 20
PERCENT POPS FOR SUNDAY. WEAK FRONTAL ZONE DROPS INTO THE AREA
MONDAY AND SHOULD PROVIDE A STRONGER SYNOPTIC FOCUS FOR A MORE
WIDESPREAD RAIN EVENT. CONTINUITY WITH ONGOING FORECAST MAINTAINED
WITH 60 PERCENT RAIN CHANCES AND HIGHS ONLY AROUND 90. 24/RR
.LONG TERM...
RESIDUAL FRONTAL ZONE MAY POSE ISSUES FOR TIMING AND LOCATION OF
BEST RAIN CHANCES DURING THE UPCOMING WEEK. AT THIS TIME WILL
MAINTAIN CLIMATOLOGICAL SCATTERED AFTERNOON COVERAGE EACH DAY AND
TEMPERATURES CLOSE TO CLIMO AS WELL. 24/RR
&&
.AVIATION...
WIDESPREAD CU FIELD HAS ONCE AGAIN DEVELOPED WITH AREA OF HIGH
CLOUDS MOVING IN FROM THE NORTH. THUNDERSTORM DEVELOPMENT HAS BEEN
RELATIVELY ISOLATED...SO NOT CONFIDENT ENOUGH TO ADD ANY TEMPO
GROUPS. GPT LOOKS TO HAVE THE BEST POTENTIAL AND HAVE ADDED VCTS FOR
CLOSE PROXIMITY. IF ANY STORMS DO REACH A TERMINAL...IMPACTS SHOULD
BE RELATIVELY BRIEF AT LESS THAN AN HOUR BUT COULD RESULT IN A HEAVY
DOWNPOUR AND FREQUENT LIGHTNING. SW TO W WINDS WILL BE SLIGHTLY
GUSTY BUT BELOW 20 KTS. WINDS WILL RELAX SOME OVERNIGHT BUT NOT GO
COMPLETELY CALM. INCREASING WINDS EXPECTED TOMORROW. VFR CONDITIONS
WILL PREVAIL AT ALL TERMINALS.
MEFFER
&&
.MARINE...
THUNDERSTORMS ORIGINALLY DEVELOPED ALONG STALLED FRONT THIS MORNING
BUT HAVE NOW TRANSITIONED MORE TO DEVELOPING ON THE MANY OUTFLOW
BOUNDARIES MOVING THROUGH THE COASTAL WATERS. NOT MANY CHANGES
EXPECTED THROUGH TONIGHT. WINDS WILL INCREASE INTO THE 10 TO 15 KT
RANGE TOMORROW AND PERSIST THROUGH MUCH OF THE REST OF THE PERIOD.
SEAS WILL RESPOND WITH A SLIGHT INCREASE. AT THE SAME TIME...RAIN
CHANCES WILL SLIGHTLY INCREASE TOMORROW AND CONTINUE RAMPING UP THRU
MONDAY. AFTERNOON THUNDERSTORMS TO PERSIST UNTIL AT LEAST MID WEEK.
MEFFER
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 77 94 75 90 / 10 20 30 60
BTR 78 94 77 90 / 0 20 30 60
MSY 79 92 78 90 / 10 20 30 60
GPT 79 91 78 89 / 10 20 30 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ034>040-046>050-
056>070.
GM...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ068>071-077-
080>082.
GM...NONE.
&&
24/RRHazardous weather outlook, Jul 4, 11:15 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1115 AM CDT SAT JUL 4 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-050500- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1115 AM CDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT BRIEF SCATTERED AFTERNOON THUNDERSTORMS MAINLY ACROSS SOUTHEAST LOUISIANA WILL BE CAPABLE OF PRODUCING OCCASIONAL LIGHTNING...BRIEF HEAVY RAINFALL AND WIND GUSTS 30 TO 40 MPH. DUE TO DRIER AIR ALOFT...COVERAGE SHOULD REMAIN RATHER SPARSE AND ANY STORMS SHOULD ONLY LAST GENERALLY 20 MINUTES OR LESS. SEVERE THUNDERSTORMS ARE NOT EXPECTED OVER LAND AREAS TODAY. OVER THE COASTAL WATERS MAINLY EAST OF THE MISSISSIPPI RIVER AND BEYOND 20 NM FROM SHORE...A CLUSTER OF STRONG THUNDERSTORMS WILL LIKELY PRODUCE FREQUENT LIGHTNING...LOCALLY ROUGH SEAS...WIND GUSTS 25 TO 35 KNOTS AND WATERSPOUTS. A HEAT ADVISORY REMAINS IN EFFECT FOR THIS AFTERNOON AS HEAT INDEX LEVELS RISE TO NEAR 110 AT MOST LOCATIONS AWAY FROM COASTAL INFLUENCES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED MONDAY AND THROUGH MUCH OF OF NEXT WEEK AS A WEAK COLD FRONT STALLS ACROSS THE GULF COAST STATES. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED STRONG AND EVEN A SEVERE STORM OR TWO IS POSSIBLE. THE MAIN RISK FROM ANY OF THESE STORMS WILL BE GUSTY TO DAMAGING WINDS...HEAVY RAINFALL...AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 24/RR
In the hours before
Special weather statement, Jul 4, 2:21 PM CDT, 2 hours 54 minutes before
MSZ082-041945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 221 PM CDT SAT JUL 4 2009 ...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING JACKSON COUNTY... AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 11 MILES NORTH OF OCEAN SPRINGS...OR ABOUT 5 MILES WEST OF VANCLEAVE. THE THUNDERSTORMS WERE NEARLY STATIONARY. THE CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT AREAS AROUND STATE HIGHWAY 57 THROUGH 230 PM. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING AND SMALL HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 98/SO
Special weather statement, Jul 4, 4:33 PM CDT, 42 minutes before
MSZ081-042230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 433 PM CDT SAT JUL 4 2009 ...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING HARRISON COUNTY... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BILOXI...OR ABOUT 3 MILES NORTHWEST OF BILOXI...MOVING SOUTHWEST AT 5 MPH. THIS THUNDERSTORM IS PRODUCING A FUNNEL CLOUD AS REPORTED BY LAW ENFORCEMENT. A TORNADO IS NOT EXPECTED AT THIS TIME WITH THIS THUNDERSTORM BUT WIND SPEEDS UP TO 40 MPH WILL BE POSSIBLE IN CONJUNCTION WITH THE FUNNEL CLOUD. THE STRONG THUNDERSTORM WILL BE NEAR... GULFPORT AIRPORT AND GULFPORT BY 530 PM... THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Local storm report, Jul 4, 5:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 PM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST BILOXI 30.42N 88.93W
07/04/2009 M66 MPH HARRISON MS ASOS
A WIND GUST OF 66 MPH WAS MEASURED AT KEESLER AIRFORCE
BASE.
&&
11Special weather statement, Jul 4, 5:02 PM CDT, 13 minutes before
MSZ080-081-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 502 PM CDT SAT JUL 4 2009 ...VERY STRONG THUNDERSTORMS DEVELOPING WEST AFFECTING HANCOCK COUNTY...HARRISON COUNTY... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF LONG BEACH...OR ABOUT 3 MILES SOUTHWEST OF LYMAN...DEVELOPING WEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... DIAMONDHEAD BY 550 PM... KILN BY 600 PM... THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN LARGE TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. CONTINUE TO MONITOR THE LATEST INFORMATION ON THIS THUNDERSTORM IN CASE WARNINGS ARE ISSUED.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:45 AM CDT | Heat Advisory | LIX | Amite, Pearl River, Pike, Walthall, Wilkinson | 15 hr |
| Jul 4, 4:41 PM CDT | Severe Thunderstorm Warning | LIX | Harrison | 64 min |
| Jul 4, 6:06 PM CDT | Severe Thunderstorm Warning | LIX | Walthall | 24 min |
Nearby
Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.